Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS San Angelo, TX

May 31, 1997Runnels County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 31, 1997, 12:01 AM CDT for Runnels County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 12:01 AM CDT (05:01 UTC)
Expired
May 31, 1997, 12:50 AM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2664 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2664 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:06 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 9:06 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
907 PM CDT FRI MAY 30 1997

COLD FRONT HAS PROGRESSED WELL INTO THE NORTHERN EDWARDS PLATEAU...
FROM NEAR JUNCTION TO ELDORADO TO BARNHART AS OF 02Z. WHILE
SCATTERED STORMS CONTINUE ALONG AND AHEAD OF THE FRONT...RADARS ONLY
SHOWING A FEW LIGHT SHOWERS TO THE NORTH. WILL THEREFORE RECOMMEND
LOWERING PRECIPITATION CHANCES ACROSS THE CONCHO VALLEY...
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. HAVE ALREADY DROPPED
RAINFALL ACROSS THE BIG COUNTRY...WHERE EVEN THE LIGHT SHOWERS HAVE
PUSHED SOUTHEAST OUT OF THE AREA.

REMAINDER OF FORECAST LOOKS OKAY FOR NOW. NO OTHER SUGGESTED CHANGES.

PMCCULLOUGH/BAKER

In the hours before

Special weather statement, May 30, 6:20 PM CDT, 5 hours 41 minutes before
TXZ113-114-127-128-302340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT FRI MAY 30 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE EASTERN
BIG COUNTRY...

AT 620 PM...WITH THE COLD FRONT NOW SOUTH OF THE EASTERN BIG
COUNTRY...THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE THE
SEVERE THUNDERSTORM WATCH FOR CALLAHAN...SHACKELFORD...TAYLOR...AND
JONES COUNTIES HAS BEEN CANCELLED.

A SEPARATE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM
FOR THE CONCHO VALLEY...HEARTLAND...NORTHWEST HILL COUNTRY...PLUS
SCHLEICHER AND SUTTON COUNTIES THROUGH 10 PM.

10
Special weather statement, May 30, 6:46 PM CDT, 5 hours 15 minutes before
TXZ064>066-139-140-310005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT FRI MAY 30 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND...

AT 645 PM...WITH THE COLD FRONT NOW SOUTH OF THE NORTHERN
CONCHO VALLEY AND NORTHERN HEARTLAND...THE THREAT OF SEVERE WEATHER
HAS ENDED IN THESE AREAS. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
STERLING...COKE...RUNNELS...COLEMAN...AND BROWN COUNTIES HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM
FOR THE FOLLOWING COUNTIES...

IRION...TOM GREEN...CONCHO...MCCULLOCH...SAN SABA...SCHLEICHER...
SUTTON...KIMBLE...MASON...AND MENARD.

10
Local storm report, May 30, 11:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER
Local storm report, May 30, 11:15 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

04\18 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:03 PM CDTSevere Thunderstorm WarningSJTSchleicher47 min
May 30, 8:06 PM CDTTornado WarningSJTSchleicher64 min
May 30, 8:17 PM CDTSevere Thunderstorm WarningSJTSan Saba63 min
May 31, 1:03 AM CDTSevere Thunderstorm WarningSJTConcho62 min
May 31, 1:36 AM CDTSevere Thunderstorm WarningSJTMenard59 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningSJTKimble62 min
May 31, 2:31 AM CDTTornado WarningSJTKimble79 min
May 31, 4:13 AM CDTSevere Thunderstorm WarningSJTTom Green77 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.